Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

March 19, 20124 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 19, 2012, 6:33 PM CDT for 4 counties in Minnesota. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2012, 6:33 PM CDT (23:33 UTC)
Expired
Mar 19, 2012, 7:15 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, Le Sueur County, MN, Rice County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 24 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 6:36 PM CDTTSTM WND DMGElysian, MNFORTY FOOT EVERGREEN TREE TOPPLED.
Mar 19, 6:42 PM CDTTSTM WND DMGElysian, MNTWO SMALL BOATS FLIPPED OVER AT LAKE ELYSIAN.
Mar 19, 7:05 PM CDTTSTM WND DMGCarver, MNDAMAGE TO GAS STATION IN DOWNTOWN CARVER. ROOF OF GAS PUMPS HAD SHEET METAL RIPPED OFF.
Mar 19, 7:07 PM CDTTSTM WND DMGDundas, MNFIFTY FOOT TALL TREE FELL ON AUTOMOBILE.
Mar 19, 7:12 PM CDTTSTM WND DMGNorthfield, MNSTREET LIGHT TOPPLED.
Mar 19, 7:14 PM CDTTSTM WND DMGNorthfield, MNPHONE LINES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WWUS83 KMPX 192333
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT MON MAR 19 2012

MNZ066>070-075>077-084-085-200015-
CARVER-DAKOTA-LE
SUEUR-MCLEOD-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-
633 PM CDT MON MAR 19 2012

AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSH RIVER TO 5 MILES NORTH
OF ELYSIAN TO 7 MILES SOUTHEAST OF WASECA. THESE STORMS WERE MOVING
NORTH AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WASECA.
  NEW ROME.
  ARLINGTON.
  GREEN ISLE.
  HEIDELBERG.
  MONTGOMERY.
  JORDAN.
  PRIOR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4421 9373 4446 9415 4497 9392 4498 9377
      4489 9376 4489 9353 4480 9352 4481 9343
      4478 9338 4479 9331 4456 9306 4388 9336
TIME...MOT...LOC 2332Z 197DEG 40KT 4450 9401 4431 9369
          4405 9340

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 19, 4:13 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 19, 4:13 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT MON MAR 19 2012

.DISCUSSION...

FINALLY STARTING TO SEE SOME THUNDERSTORMS TO GO ALONG WITH THIS
MAY LIKE WEATHER THIS AFTERNOON. COOL FRONT AT 33O PM WAS JUST
SNEAKING INTO SW MN...ARCING BACK NW TO DEVILS LAKE. AROUND 1000
J/KG OF MLCAPE...LITTLE CIN...AND WEAK CONVERGENCE ALONG THE
BOUNDARY HAVE RESULTED IN THE DEVELOPMENT OF A LINE OF STORMS OUT
IN WRN MN. HAVE SEEN SOME WIND GUSTS OUT IN MADISON AND APPLETON
UP AROUND 50 MPH. WITH DEEP LAYER SHEAR UP AROUND 50 KTS...SHOULD
BE ABLE TO SUSTAIN THE STORMS THROUGH THE AFTERNOON...WITH A
MODEST THREAT FOR HAIL/WIND. IN ADDITION...SOME TORNADO
PARAMETERS...LIKE 0-3KM CAPE AND SFC VORTICITY SHOW UP ALONG
THE FRONT...SO WILL EVEN HAVE TO WATCH FOR A VERY SMALL TORNADO
POTENTIAL...SEE SPC MCD 291 FOR MORE DETAILS. FURTHER EAST...WARM
TONGUE OF AIR WITH TEMPS UP NEAR 80 FROM NE IA UP TOWARD REDWING
HAS SET UP A NARROW AXIS OF STRONGER INSTABILITY EAST OF THE TWIN
CITIES. SHEAR NOT NEARLY AS STRONG EAST AS IN THE WEST...SO NOT
EXPECTING ANY OF THIS ACTIVITY TO BE SEVERE.

AFTER THAT...WATCHING STRONG PUSH OF RICH PWAT AIR COMING UP
THROUGH MO...WITH ASSOCIATED WIDESPREAD AREA OF SHOWERS/STORMS.
TREND FROM 12Z MODELS WAS TO SEND THE BULK OF THIS PRECIPITATION
NORTH ALONG THE COOL FRONT AND WRN EDGE OF H85 MOISTURE TRANSPORT
AS THE FRONT SLOWLY WORKS EAST TONIGHT. THIS WOULD PUT A MAJORITY
OF THE PRECIPITATION TONIGHT WEST IF I-35...WITH AREAS EAST SEEING
LIGHTER/MORE SCATTERED ACTIVITY AS THINGS BEGIN TO OUTRUN THE
CONVERGENCE ALONG THE FRONT. HAVE ALSO SEEN A FURTHER SLOWING OF
THE FRONT...WITH MODEL BLEND TAKING THE FRONT ABOUT AS FAR EAST AS
A NEW ULM TO SUPERIOR LINE BY TUESDAY AFTERNOON. THIS WILL
CONTINUE THE THREAT FOR SHOWERS EAST OF THE FRONT...THOUGH IT
STILL LOOKS TO BE TUESDAY AFTERNOON/EVENING THAT PRECIPITATION
REALLY GETS RAMPED UP AS A RENEWED SURGE OF MOISTURE RIDES UP AND
OVER WHAT IS LEFT OF THE BOUNDARY. CURRENT FORECAST LOOKED GOOD IN
TERMS OF ORIENTATION OF POP/QPF TUESDAY AFTERNOON/EVENING...ONLY
CHANGE WAS INCREASE BOTH AS MODEL SIGNAL FOR ANOTHER ROUND OF
PRECIPITATION HAS BEEN STRONG OVER THE LAST FEW RUNS.

EXPECT TO SEE A LULL IN PRECIPITATION WEDNESDAY AS BOUNDARY WASHES
OUT AS UPPER RIDGING BUILDS IN ATOP THE CUT OFF LOW OVER THE
SOUTHERN PLAINS. GEM/GFS/ECWMF SHOWING A GOOD SURGE OF MOISTURE
BACK NORTH INTO THE AREA THURSDAY INTO FRIDAY...SO UPPED AND
EXPANDED POPS NORTHWARD IN THIS PERIOD. BEST LIS DOWN AROUND ZERO
AT BEST...SO MOST OF THIS ACTIVITY LOOKS TO COME UP WITHOUT THE
THUNDER.

OTHER THAN THAT...THE ONLY MAJOR CHANGE SEEN WITH FORECAST FOR THE
WEEKEND INTO NEXT WEEK WAS TO CONTINUE WARMING THINGS...AS BOTH
THE GFS/ECMWF SHOWING RIDGING BUILDING IN OVER THE CONUS...WITH
MILD AIR REMAINING IN PLACE. SHOULD CONTINUE TO SEE HIGHS STAY IN
THE 60S THIS WHOLE PERIOD...WITH 70S POSSIBLY MAKING A RETURN NEXT
WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/
THE FORECAST CHALLENGE OVER THE NEXT 24 HOURS ARE PRECIPITATION
CHANCES. UPPER LEVEL TROUGH WILL CONTINUE TO LIFT NORTHEAST INTO THE
CENTRAL PLAINS. SHRA/ISOLD TSRA WILL CONTINUE TO SPREAD NORTHWARD
INTO THE UPPER MIDWEST THIS AFTERNOON AND TONIGHT. AS DEEPER
MOISTURE ADVECTS INTO THE UPPER MIDWEST...EXPECT MORE WIDESPREAD
MVFR AND OCCASIONAL IFR CEILING/VISIBILITIES. CONDITIONS WILL BEGIN
TO IMPROVE FROM WEST TO EAST TUESDAY MORNING.

KMSP...THE BULK OF THE SHOWERS AND ISOLATED THUNDERSTORMS SHOULD
HOLD OFF UNTIL AFTER 600 PM THIS EVENING. IN THE MEANTIME...EXPECT
CEILINGS TO LOWER TO MARGINAL VFR CONDITIONS BEFORE THEN. RAIN AND
ISOLATED THUNDERSTORMS LINGERING DURING THE OVERNIGHT HOURS...WITH
CONDITIONS SLOWLY IMPROVING DURING THE AFTERNOON TUESDAY.

OUTLOOK...
.TUES-WED...IFR CIGS POSSIBLE WITH SHRA ALONG SLOW MOVING COLD
FRONT. TSRA POSSIBLE BUT NOT LIKELY.
.THUR-FRI...LOW CONFIDENCE...MVFR WITH -SHRA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/JVM
Hazardous weather outlook, Mar 19, 5:54 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 PM CDT MON MAR 19 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
554 PM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO SHIFT NORTH ACROSS MUCH OF THE
OUTLOOK AREA THROUGH THIS EVENING...ESPECIALLY OVER CENTRAL AND
SOUTHERN MINNESOTA. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS. THE THREAT OF SEVERE THUNDERSTORMS IS
LOW...BUT BRIEF HEAVY RAINFALL IS LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY EASTERN MINNESOTA
AND WESTERN WISCONSIN TUESDAY. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.
HOWEVER...ANY REPORTS OF SEVERE WEATHER WOULD BE MOST WELCOME.

In the hours before

Special weather statement, Mar 19, 2:38 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT MON MAR 19 2012

MNZ054>056-064-192015-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
238 PM CDT MON MAR 19 2012

AT 237 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF MADISON...OR 9 MILES NORTHWEST OF
PROVIDENCE. THIS STORM WAS MOVING NORTH AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MADISON.
  CERRO GORDO.
  LOUISBURG.
  HOLLOWAY.

LAT...LON 4526 9633 4526 9629 4523 9627 4520 9612
      4523 9611 4524 9613 4530 9613 4535 9612
      4536 9611 4521 9579 4475 9606 4478 9633
TIME...MOT...LOC 1939Z 181DEG 69KT 4495 9618
Special weather statement, Mar 19, 3:13 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT MON MAR 19 2012

MNZ047-048-055-192100-
POPE-STEVENS-SWIFT-
313 PM CDT MON MAR 19 2012

AT 310 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF CORRELL. THIS STORM WAS MOVING
NORTH AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOLLOWAY.
  HANCOCK.
  ALBERTA.
  DONNELLY.

LAT...LON 4577 9599 4574 9544 4518 9569 4525 9613
      4540 9613 4541 9624 4576 9626
TIME...MOT...LOC 2013Z 182DEG 40KT 4530 9610
Local storm report, Mar 19, 6:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     EAGLE BEND              46.17N 95.03W
03/19/2012                   TODD               MN   LAW ENFORCEMENT

            DAMAGE TO BARN AND A FEW TREES SNAPPED OFF.

&&

AJZ
Special weather statement, Mar 19, 6:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT MON MAR 19 2012

MNZ066>070-075>077-084-085-200015-
CARVER-DAKOTA-LE
SUEUR-MCLEOD-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-
633 PM CDT MON MAR 19 2012

AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSH RIVER TO 5 MILES NORTH
OF ELYSIAN TO 7 MILES SOUTHEAST OF WASECA. THESE STORMS WERE MOVING
NORTH AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WASECA.
  NEW ROME.
  ARLINGTON.
  GREEN ISLE.
  HEIDELBERG.
  MONTGOMERY.
  JORDAN.
  PRIOR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4421 9373 4446 9415 4497 9392 4498 9377
      4489 9376 4489 9353 4480 9352 4481 9343
      4478 9338 4479 9331 4456 9306 4388 9336
TIME...MOT...LOC 2332Z 197DEG 40KT 4450 9401 4431 9369
          4405 9340

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:38 PM CDTSpecial Weather StatementMPXLac qui Parle37 min
Mar 19, 3:13 PM CDTSpecial Weather StatementMPXStevens, Swift47 min
Mar 19, 6:42 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Rice, Scott, Sibley33 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.